Translator Disclaimer
June 2020 Torus graphs for multivariate phase coupling analysis
Natalie Klein, Josue Orellana, Scott L. Brincat, Earl K. Miller, Robert E. Kass
Ann. Appl. Stat. 14(2): 635-660 (June 2020). DOI: 10.1214/19-AOAS1300

Abstract

Angular measurements are often modeled as circular random variables, where there are natural circular analogues of moments, including correlation. Because a product of circles is a torus, a $d$-dimensional vector of circular random variables lies on a $d$-dimensional torus. For such vectors we present here a class of graphical models, which we call torus graphs, based on the full exponential family with pairwise interactions. The topological distinction between a torus and Euclidean space has several important consequences.

Our development was motivated by the problem of identifying phase coupling among oscillatory signals recorded from multiple electrodes in the brain: oscillatory phases across electrodes might tend to advance or recede together, indicating coordination across brain areas. The data analyzed here consisted of 24 phase angles measured repeatedly across 840 experimental trials (replications) during a memory task, where the electrodes were in 4 distinct brain regions, all known to be active while memories are being stored or retrieved. In realistic numerical simulations, we found that a standard pairwise assessment, known as phase locking value, is unable to describe multivariate phase interactions, but that torus graphs can accurately identify conditional associations. Torus graphs generalize several more restrictive approaches that have appeared in various scientific literatures, and produced intuitive results in the data we analyzed. Torus graphs thus unify multivariate analysis of circular data and present fertile territory for future research.

Citation

Download Citation

Natalie Klein. Josue Orellana. Scott L. Brincat. Earl K. Miller. Robert E. Kass. "Torus graphs for multivariate phase coupling analysis." Ann. Appl. Stat. 14 (2) 635 - 660, June 2020. https://doi.org/10.1214/19-AOAS1300

Information

Received: 1 July 2019; Published: June 2020
First available in Project Euclid: 29 June 2020

zbMATH: 07239877
MathSciNet: MR4117823
Digital Object Identifier: 10.1214/19-AOAS1300

Rights: Copyright © 2020 Institute of Mathematical Statistics

JOURNAL ARTICLE
26 PAGES


SHARE
Vol.14 • No. 2 • June 2020
Back to Top